Volume 10, issue 3 (2010)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 16
Issue 4, 1827–2458
Issue 3, 1253–1825
Issue 2, 621–1251
Issue 1, 1–620

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
On Davis–Januszkiewicz homotopy types {II}: {C}ompletion and globalisation

Dietrich Notbohm and Nigel Ray

Algebraic & Geometric Topology 10 (2010) 1747–1780

For any finite simplicial complex K, Davis and Januszkiewicz defined a family of homotopy equivalent CW–complexes whose integral cohomology rings are isomorphic to the Stanley–Reisner algebra of K. Subsequently, Buchstaber and Panov gave an alternative construction, which they showed to be homotopy equivalent to the original examples. It is therefore natural to investigate the extent to which the homotopy type of a space X is determined by such a cohomology ring. Having analysed this problem rationally in Part I, we here consider it prime by prime, and utilise Lannes’ T–functor and Bousfield–Kan type obstruction theory to study the p–completion of X. We find the situation to be more subtle than for rationalisation, and confirm the uniqueness of the completion whenever K is a join of skeleta of simplices. We apply our results to the global problem by appealing to Sullivan’s arithmetic square, and deduce integral uniqueness whenever the Stanley–Reisner algebra is a complete intersection.

arithmetic square, completion, Davis–Januszkiewicz space, homotopy colimit, homotopy type, Stanley–Reisner algebra, $T$–functor, $p$–completion
Mathematical Subject Classification 2000
Primary: 55P15, 55P60
Secondary: 05E99
Received: 16 December 2008
Revised: 8 April 2009
Accepted: 11 April 2009
Published: 29 August 2010
Dietrich Notbohm
Department of Mathematics
Vrije Universiteit Amsterdam
De Boelelaan 1081a
1081 HV Amsterdam
The Netherlands
Nigel Ray
School of Mathematics
University of Manchester
Oxford Road
Manchester M13 9PL
United Kingdom